Tennessee, 2012

Heavy Rain in Tennessee, September 17 to 18, 2012

September 17 to 18, 2012 · NWS HUN · 3 events in 3 counties and zones

A surge of tropical moisture in advance of a slow moving but strong upper level trough tracking east from Texas produced copius amounts of heavy showers and a few thunderstorms over an 18-24 hour period. Rainfall amounts of 2 to 4 inches were observed at most locations, with some seeing 5 to just over 7 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A surge of tropical moisture in advance of a slow moving but strong upper level trough tracking east from Texas produced copius amounts of heavy showers and a few thunderstorms over an 18-24 hour period. Rainfall amounts of 2 to 4 inches were observed at most locations, with some seeing 5 to just over 7 inches. The heaviest amounts were atop the Cumberland Plateau, possibly enhanced by this elevation change.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 17, 1:51 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Sep 17, 1:51 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
251 PM CDT MON SEP 17 2012

.DISCUSSION...
MOD TO OCCASIONALLY HEAVY RAINFALL CONTINUES TO GRADUALLY OVERSPREAD
THE CNTRL TN VALLEY FROM THE SW...ALONG A STATIONARY SFC BOUNDARY
EXTENDING FROM NRN AL SW INTO S CNTRL LA. THIS FRONT IS NOT XPCTED
TO DEVIATE MUCH FROM ITS PRESENT LOCATION INTO TUE...AS A STRONG
UPPER TROUGH/LOW PATTERN OUT OF SE TX BEGINS TO LIFT TOWARD THE NE.
LATEST MODEL SUITES ARE FAIRLY CONSISTENT WITH THE MOVEMENT OF THIS
SYSTEM...COUPLED WITH ITS ATTENDANT SFC LOW OVER THE NW GULF. THIS
SHOULD RESULT IN ADDITIONAL ROUNDS/WAVES OF MOD/HEAVY RAINFALL WELL
INTO TUE...BEFORE THE LEAD SHRTWV PASSES TO THE NE THEREBY HELPING
TO PUSH A COLD FRONT THROUGH THE REGION LATE TUE AFTERNOON/EVENING.
RAINFALL TOTALS AROUND 2 TO 3 INCHES WITH LOCALLY HIGHER AMOUNTS ARE
XPCTED AHEAD OF THE FRONTAL PASSAGE. THIS WILL BE IN ADDITION TO THE
1 TO 3 INCHES THAT HAS ALREADY FALLEN TODAY...MAINLY ACROSS NW AL.
AS SUCH...AN AREAL FLOOD WATCH IS IN EFFECT FOR THE ENTIRE FORECAST
AREA THROUGH 12Z/7 AM TUE. THIS WATCH MAY NEED TO BE EXTENDED INTO
THE AFTERNOON HRS TUE PENDING ADDITIONAL RAINFALL AMOUNTS.

BEHIND THE FRONTAL PASSAGE...NOTICEABLY COOLER/DRIER AIR IS XPCTED
TO FILTER INTO THE AREA FROM THE N TUE NIGHT/WED. MORNING TEMPS WED
WILL BE HEAVILY DEPENDENT ON ANY LINGERING CLOUD COVER...ALTHOUGH
CLEARING SKIES ACROSS THE MAJORITY OF THE AREA SHOULD YIELD LOWS
FROM THE UPPER 40S W TO THE LOW 50S E...OR CLOSE TO 10F BELOW
SEASONAL TRENDS. QUIET AND UNSEASONABLY COOL WX CONDITIONS ARE THEN
XPCTED INTO FRI...AS A STRONG DOME OF HIGH PRESSURE MOVES EWD ACROSS
THE TN/OH VALLEY REGIONS. HEADING INTO THE WEEKEND PERIOD...THE
LATTER HALF OF THE MODELS ARE STILL HINTING AT ANOTHER COLD FRONT
SWEEPING THROUGH THE SE REGION...WITH ADDITIONAL RAINFALL DEVELOPING
ALONG THE APPROACHING FRONT SAT. THIS LOOKS TO PROVIDE A REINFORCING
SHOT OF COOLER AND DRIER AIR INTO THE AREA BY SUN...WITH QUIET WX
THEN PREVAILING INTO THE NEW WORK WEEK.

09

&&

.AVIATION...
/ISSUED 1249 PM CDT MON SEP 17 2012/
FOR 18Z TAFS...A FEW BANDS OF MDT/HVY SHRA AND EMBEDDED TSRA CONTINUE
TO MOVE TO THE NE FROM CENTRAL MS. OTHER CONVECTION WAS FORMING ACROSS
CENTRAL AL...ALSO MOVING TO THE NE. IN THE TAFS WILL CONTINUE WITH
WIDESPREAD SHRA/TSRA...ESPECIALLY IN THE AFTERNOON/EARLY EVENING.
VIS/CIG REDUCTIONS TO IFR OR LOWER CANNOT BE RULED OUT...ALONG WITH
BRIEF GUSTY WINDS. A COLD FRONT WILL NEAR NW ALABAMA AROUND DAYBREAK
TUE AND PROGRESS ACROSS THE REGION TUE MORNING. OUTSIDE OF THE HEAVIER
SHOWER ACTIVITY...VIS/CIGS SHOULD MAINTAIN MVFR CATEGORY FOR MUCH OF
THE TAF PERIOD.

RSB

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    65  75  48  73 / 100  80  10   0
SHOALS        65  75  47  74 / 100  60  10   0
VINEMONT      65  74  49  72 / 100  90  10   0
FAYETTEVILLE  64  74  47  73 / 100  80  10   0
ALBERTVILLE   67  76  53  74 / 100  90  20   0
FORT PAYNE    67  77  51  75 / 100  90  20   0

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH THROUGH TUESDAY MORNING FOR ALZ001>010-016.

TN...FLOOD WATCH THROUGH TUESDAY MORNING FOR TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Sep 17, 12:08 PM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
108 PM CDT MON SEP 17 2012

ALZ001>010-016-TNZ076-096-097-181030-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
108 PM CDT MON SEP 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE INTO THE
NIGHT. RAINFALL WILL BE HEAVY AT TIMES...AND BRIEF GUSTY WINDS
COULD OCCUR WITH STRONGER SHOWERS AND STORMS. RAINFALL AMOUNTS OF 1
TO 3 INCHES ARE LIKELY...WITH SOME LOCATIONS RECEIVING 4 TO 5 INCHES.
IF HEAVY RAIN FALLS IN A SHORT ENOUGH TIME PERIOD...BRIEF FLASH
FLOODING COULD OCCUR...ESPECIALLY IN POOR DRAINAGE LOCATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS WILL END TUESDAY MORNING AS
A STRONG COLD FRONT MOVES ACROSS THE REGION. SOME PONDING OF WATER
WILL OCCUR ON AREAS ROADWAYS EARLY IN THE DAY...ESPECIALLY IN POOR
DRAINAGE LOCATIONS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Sep 17, 9:20 AM CST, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1020 AM CDT MON SEP 17 2012

ALZ001-002-171630-
LAUDERDALE AL-COLBERT AL-
1020 AM CDT MON SEP 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE AND COLBERT COUNTIES
UNTIL 1130 AM CDT...

AT 1020 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
WIDESPREAD SHOWERS...AND A FEW EMBEDDED THUNDERSTORMS...MOVING TO
THE NORTHEAST AT 20 MPH FROM CENTRAL MISSISSIPPI...TO ACROSS
COLBERT AND LAUDERDALE COUNTIES OF NORTHWEST ALABAMA.

RAINFALL AMOUNTS OF OVER AN INCH HAVE ALREADY FALLEN. ANOTHER ONE TO
TWO INCHES OF RAINFALL IS LIKELY OVER THE NEXT HOUR.

LOCATIONS IMPACTED INCLUDE... FLORENCE...MUSCLE SHOALS...
SHEFFIELD...TUSCUMBIA...UNDERWOOD-PETERSVILLE...CHEROKEE...
KILLEN...LEXINGTON...SAINT FLORIAN AND WATERLOO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL OCCURRING WITH THIS ACTIVITY MAY LEAD TO MINOR
FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3501 8813 3500 8726 3484 8730 3480 8738
      3480 8742 3478 8743 3468 8764 3458 8797
      3458 8813 3489 8810 3494 8817
TIME...MOT...LOC 1515Z 203DEG 23KT 3482 8810

RSB
Local storm report, Sep 17, 1:57 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
257 PM CDT MON SEP 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      1 ENE FLORENCE          34.80N 87.66W
09/17/2012                   LAUDERDALE         AL   EMERGENCY MNGR

            COMMERCE STREET CLOSED DUE TO HIGH WATER.

&&

KWEBER
Local storm report, Sep 17, 2:47 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
347 PM CDT MON SEP 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     FLASH FLOOD      5 SSW FLORENCE          34.73N 87.70W
09/17/2012                   COLBERT            AL   EMERGENCY MNGR

            CAVE STREET WAS CLOSED DUE TO HIGH WATER.

&&

KWEBER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain. Local standard time, as filed.

Heavy Rain, Lincoln

When
September 17, 3:00 PM CST to September 18, 5:00 AM CST
Where
Lincoln County, 1 mi S of Flintville
Reported by
CoCoRaHS
Coordinates
35.056, -86.430

Heavy rainfall occurred, as 5.38 inches of rainfall was measured, just south of Flintville.

Heavy Rain, Moore

When
September 17, 3:00 PM CST to September 18, 5:00 AM CST
Where
Moore County, 1 mi NNW of Lynchburg
Reported by
CoCoRaHS
Coordinates
35.293, -86.387

Heavy rainfall occurred, as 3.50 inches of rainfall was measured, near Lynchburg.

Heavy Rain, Franklin

When
September 17, 3:30 PM CST to September 18, 5:00 AM CST
Where
Franklin County, 1 mi NNE of Anderson
Reported by
COOP Observer
Coordinates
34.993, -85.893

Heavy rainfall occurred, with 4.43 inches measured, near Anderson.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413956, 414672, 413955.